Symptoms of cystitis can be distressing and can impact on ones quality of life so it’s understandable that you are struggling.
Anastrozole reduces the amount of circulating oestrogen which can cause menopausal symptoms including bladder problems such as cystitis. However, cystitis is not a common side effect of anastrozole so it’s difficult to say if this is the cause. Cystitis is a common symptom associated with vaginal dryness and there are treatments that may help, like vaginal moisturisers and vaginal lubricants. Sometimes short term hormone-based treatments for vaginal dryness can be used. Vaginal oestrogen may be more safely prescribed for women taking tamoxifen.
It’s important that you contact your treatment team when you return to the UK to make them aware of this worsening problem. Many women find hormone therapy difficult to tolerate and your team may suggest a different drug or a different type of hormone treatment to see if this suits you better.
It’s not clear if you have had investigations for this ongoing problem but when you return to the UK it would be a good idea to discuss this with your GP. You may also want to contact a specialist menopause clinic once you are back in the country for further support.
As you are abroad at present but your symptoms are worsening it would be wise to see a doctor for advice about managing this now.
Do call our free, confidential Helpline if you would like to talk this through or have any further questions. The number is 0808 800 6000.
Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.
Please be aware that we will be closed on Monday 26 August due to the bank holiday.
Breast Cancer Care Nurse
Please read the Ask Our Nurses disclaimer. This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.
I’ve been taking anastrozole for just under 2 years now following a lumpectomy and radiotherapy and for the last 4 months have been struggling with cystitis, it’s currently almost continuous.
I’ve had cystitis many times over the last 30 years, but never like this. So I’m wondering if it is the anastrozole, ( online research shows that it might be) and if so what might be done about it apart from the regular cystitis guidance. Is there an alternative drug or supplement for the estrogen as it seems the lack of that whilst helping to prevent recurrence of cancer, is now causing almost continuous often excruciating pain. Please can you point me in a direction to help. The additional problem is that I’ve been spending a few months abroad (wild decision following cancer) so don’t have immediate access to the surgery or hospital that I was treated in
appreciating any advice 😊